One of the most important things to tell a patient on opiates is to drink lots and lots of fluid. The more fluids the better. The answer is not necessarily in stool softeners or vegetables or extra fibre, although once the feces have solidified a stool soften will he helpful. Once the stool becomes solidified it is very hard to break the feces up. The problem is that the musculature that moves the feces through the tube becomes paralyzed. The first drill with an impaction is to stop the opiates. If you have a physician who knows what he is doing he will prescribe an opiate antagonist such as naltrexane. Very few physicians do this. The amount of opiate necessary to paralyze the bowel depends upon the age and weight of the patient and how acustomed the intestine has become an an opiate. For a long-term user of opiates 70 mg of oxycontin may not cause problems. To someone who has never used opiates 20 mg can cause an impaction. So it depends.
Thank you for your imput. I have been on probiotics for 7 days and my burping is significantly reduced. My bowels continue to be slow even though I have increase my intake of vegetables and fiber. All of your input was to the point and I appreciate it greatly. Thank you again Nancy
Welcome to the MedHelp forum!
The constipation and burning could be due to painkillers and opioid drugs. Increasing fiber in diet, taking more of fluids and probiotics will help to some extent. Also you should probably take Omeprazole empty stomach in the morning. However, please consult your doctor regarding this.
All opiates cause problems with peristalsis, the rhythmatic contractions of the bowel that move feces towards the anus. Used too much the movement stops and ocasionally a resection has to be performed. Severe consiptation secondary to opiates is relieved administration of naltrexane. If you are on opiates a stool softener may not work. As far as restoring intestinal fauna, as suggested, a probiotic will be helpful.
Do use the probiotics and a softener. Eat fresh pears, they are scrumptious and full of fiber but you can also cook up any dried fruit with a little water and sugar, add some custard and have as your pudding after supper, Mmm, best way to deal with those constipation problems.
I take a lot of pain meds for cancer and I have to take a stool softener twice a day and still get very gassy but make sure to take a softener not a laxative, good luck, Gary
Being on any type of opiate will slow down your bowls, be sure to drink lots of water, lots of fiber and cut down on fried foods, it that does not help talk to your doctor